Alert archive / North Carolina / Flash Flood Warnings in 2007
Flash Flood Warning 9, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 24, 2007, 6:09 PM EDT for Wilkes County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2007, 6:09 PM EDT (22:09 UTC)
- Expired
- Jun 24, 2007, 9:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
- Flood severity
- None
County Wilkes County, NC
The radar
The Roanoke radar (KFCX), 131 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.2 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 283 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 991 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 242210
FFWRNK
NCC193-250115-
/X.NEW.KRNK.FF.W.0009.070624T2209Z-070625T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
609 PM EDT SUN JUN 24 2007
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA
* UNTIL 915 PM EDT
* AT 604 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A CLUSTER OF THUNDERSTORMS OVER THE
WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WILBAR...MC
GRADY AND HALLS MILLS
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3614 8148 3613 8125 3634 8122 3636 8132
3628 8138
$$
JJ1 follow-up statement
000
WGUS71 KRNK 242256
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
655 PM EDT SUN JUN 24 2007
NCC193-242305-
/X.CAN.KRNK.FF.W.0009.000000T0000Z-070625T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILKES NC-
655 PM EDT SUN JUN 24 2007
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WESTERN WILKES
COUNTY...
THUNDERSTORMS WITH HEAVY RAIN HAVE MOVED OUT OF THE AREA. RADAR
INDICATED 3 TO 4 INCHES OF RAIN HAD FALLEN...BUT NO FLOODING WAS
REPORTED...THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.
LAT...LON 3614 8148 3613 8125 3634 8122 3636 8132
3628 8138
$$
JJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 2:49 PM EDT, 3 hours 20 minutes earlier.
Area forecast discussion, Jun 24, 2:49 PM EDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 249 PM EDT SUN JUN 24 2007 .SYNOPSIS... HIGH PRESSURE WILL REMAIN ANCHORED OFF THE MID-ATLANTIC COAST THROUGH AT LEAST THURSDAY OF THIS WEEK. AFTERNOON SHOWERS AND STORMS MAINLY IN THE MOUNTAINS WILL BE COMMON FOR OUR AREA DURING THIS TIME. A COLD FRONT WILL SWEEP SOUTH THROUGH THE AREA THIS WEEKEND HELPING TO BRING BETTER COVERAGE OF SHOWERS AND STORMS FOR FRIDAY INTO THE EARLY PART OF THE WEEKEND. && .NEAR TERM /THROUGH MONDAY/... VERY MOIST ATMOSPHERE WILL BE THE RULE OVER THE NEXT 24 HOURS AS WEAK RESIDUAL FRONTAL BOUNDARY LIFTS NORTH WHILE UPPER HEIGHTS SLOWLY BUILD OVERTOP MOISTURE. THIS IN COMBO WITH WEAK SHEARED ENERGY FROM OHIO VALLEY 5H SYSTEM AND HEATING SHOULD GIVE RISE TO BETTER DIURNAL CONVECTION THRU MONDAY AFTERNOON. OTRW BASED ON CURRENT INCREASING COVERAGE SW AND LATEST MODELS WILL KEEP DECENT HIGH CHANCE POPS ESPCLY INTERSTATE 77 CORRIDOR THIS EVENING WHERE MSAS HAS GOOD INSTABILITY. ELSEWHERE LIKE LOWER CHANCES BUT SOMETHING TO WATCH AS DEEPER MOISTURE ADVECTION CONTINUES THIS EVENING AND OUTFLOW AIDS LOCAL CONVERGENCE. OTRW PC...WARM AND HUMID OVERNIGHT WITH TEMPS AT OR ABOVE MOS WHICH HAS BEEN TOO COOL WITH LOWS OF LATE. BEST FOCUS APPEARS TO BE ACROSS THE MOUNTAINS MONDAY FARTHER WEST OF EXITING OFFSHORE SURFACE RIDGE AND AIDED BY OROGRAPHICS. BASED ON AMOUNT OF FORECAST INSTABILITY AND HIGH PWATS EXPECT CONVECTION TO DEVELOP QUICKER WITH HEAVY RAIN A GOOD BET. THUS WILL LEAN TOWARD 40ISH POPS WEST AND KEEP POCKET OF ONLY SLIGHT CHANCE SE WHERE MORE SUBSIDENCE MAY LINGER. OTRW ONLY SMALL ADJUSTS TO POPS AND TEMPS WHICH SHOULD PUSH INTO THE MUGGY 80S MOST SPOTS. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/... BEST THETA-E AXIS REMAINS OVER THE MOUNTAINS DURING THIS PERIOD. COMBINED WITH BOTH DIFFERENTIAL HEATING AND WEAK OROGRAPHICAL EFFECTS...ABOUT THE SAME FORECAST CONTINUES INTO THIS PERIOD. THE CONCERN WILL REMAIN FOR MAINLY DIURNAL SCATTERED SHOWERS AND STORMS ACROSS PRIMARILY THE HIGHER TERRAIN OF NW NC AND SW VA WITH SMALLER CHANCES ELSEWHERE. TEMPERATURES WILL CONTINUE A BIT ABOVE AVERAGE FOR THIS TIME OF YEAR...AND HUMIDITY LEVELS WILL BE INCREASED. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... THURSDAY INTO FRIDAY THE AREA SHOULD START TO SEE BETTER COVERAGE OF SHOWERS AND STORMS. WHILE THE SCENARIO WILL CONTINUE WITH THE SAME TYPE OF PARAMETERS AS THE PREVIOUS FEW DAYS...AN ADDED COMPONENT WILL BE INCREASED UPPER LEVEL DYNAMICS IN ASSOCIATED WITH THE APPROACH OF A COLD FRONT SLOWLY MOVING SOUTH FROM THE OHIO AND POTOMAC VALLEYS. SATURDAY THE FRONT MOVES THROUGH THE REGION ALONG WITH ITS ASSOCIATED PRECIPITATION. BY SUNDAY...THE FRONT CURRENTLY IS FORECAST TO BE SOUTH OF THE AREA WITH HIGH PRESSURE MOVING IN BEHIND IT. TEMPERATURES WILL BEGIN A COOLING TREND FRIDAY...SO THAT BY THE WEEKEND READINGS WILL BE ON AVERAGE 10 DEGREES COOLER THAN THOSE EXPECTED MID-WEEK. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... DEBRIS CLOUDS WILL CONTINUE TO SPILL OVER THE APPALACHIANS INTO THIS EVENING FROM THE MIDWEST PER UPPER LOW OVER THE OH VALLEY. EVEN SO CLOUD BASES ARE EXPECTED TO REMAIN AT VFR LEVELS IN SCT/BKN AC AND DEVELOPING CU. HOWEVER HEATING SHOULD RESULT IN SCT DEEP CONVECTION THIS AFTERNOON AND EVENING...WITH THE GREATEST COVERAGE OVER THE WESTERN MOUNTAINS. SINCE COVERAGE SCATTERED AND TIMING OF CONVECTIVE CELLS OVER ANY GIVEN TAF SITE UNCERTAIN WILL ENTERTAIN VCTS AND CB AT ALL TAF SITES THIS AFTERNOON AND EVENING. ISOLATED SHRA/TSRA LIKELY TO LINGER INTO TONIGHT BEFORE SHRA TAPERS OFF TO PATCHY MVFR FOG/HZ BY MORNING. SIMILAR WX CONDITIONS ANTICIPATED AGAIN MONDAY THROUGH THURSDAY WITH MAINLY DIURNAL DRIVEN SHRA/TSRA. SOME LATE NIGHT LIGHT HAZE AND FOG ALSO LIKELY PER GRADUAL MOISTENING OF BOUNDARY LAYER. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...DS NEAR TERM...JH SHORT TERM...DS LONG TERM...DS AVIATION...JH
Hazardous weather outlook, Jun 24, 4:20 AM EDT, 13 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 420 AM EDT SUN JUN 24 2007 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-250830- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 420 AM EDT SUN JUN 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 24, 4:30 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 430 PM EDT SUN JUN 24 2007 VAZ013-014-242130- MONTGOMERY VA-PULASKI VA- 430 PM EDT SUN JUN 24 2007 AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTHWEST OF DUBLIN...OR ABOUT 10 MILES WEST OF RADFORD...MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...RADFORD...FAIRLAWN AT 505 PM EDT...WALTON AT 515 PM EDT... EXPECT RAINFALL AMOUNTS UP TO A HALF INCH DURING THE NEXT HOUR....WITH DANGEROUS LIGHTNING AND WINDS GUSTING TO 40 MPH. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. KM
Local storm report, Jun 24, 4:56 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
456 PM EDT SUN JUN 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL FAIRLAWN 37.15N 80.56W
06/24/2007 E1.00 INCH PULASKI VA TRAINED SPOTTER
&&
JJACKSONLocal storm report, Jun 24, 5:07 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
507 PM EDT SUN JUN 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM HAIL BALDWIN 36.35N 81.53W
06/24/2007 E0.75 INCH ASHE NC PUBLIC
&&
BSLocal storm report, Jun 24, 5:15 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
515 PM EDT SUN JUN 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM HAIL BLACKSBURG 37.23N 80.42W
06/24/2007 E0.88 INCH MONTGOMERY VA PUBLIC
&&
DSLocal storm report, Jun 24, 5:44 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
544 PM EDT SUN JUN 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM FLASH FLOOD 2 SE TROUT 36.38N 81.59W
06/24/2007 ASHE NC LAW ENFORCEMENT
THREE TOPS ROAD WASHED OUT
&&
JJACKSONSpecial weather statement, Jun 24, 5:58 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 558 PM EDT SUN JUN 24 2007 VAZ022-242300- ROANOKE VA- 558 PM EDT SUN JUN 24 2007 AT 556 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTHEAST OF SHAWSVILLE...OR ABOUT 4 MILES SOUTHWEST OF GLENVAR...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...GLENVAR AT 605 PM EDT...SALEM CITY AT 615 PM EDT...CAVE SPRING AT 620 PM EDT...ROANOKE...ROANOKE AIRPORT AT 625 PM EDT...HOLLINS AT 630 PM EDT...VINTON AT 635 PM EDT... WINDS GUSTING TO 45 MPH...ALONG WITH SMALL HAIL AND HEAVY RAIN ARE POSSIBLE ALONG THIS STORMS PATH. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. KM
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 5:00 PM EDT | Severe Thunderstorm Warning | RNK | Ashe | 45 min |
| Jun 24, 5:08 PM EDT | Flash Flood Warning | RNK | Ashe | 3 hr |
| Jun 24, 5:10 PM EDT | Severe Thunderstorm Warning | RNK | Watauga | 65 min |
| Jun 24, 5:33 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 57 min |
| Jun 24, 6:30 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 60 min |
Nearby
Flash Flood Warnings in North Carolina, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.